Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 7, NWS San Angelo, TX

April 8, 1998Kimble County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 8, 1998, 1:56 AM CDT for Kimble County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 1:56 AM CDT (06:56 UTC)
Expired
Apr 8, 1998, 2:55 AM CDT
In force
59 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 2:20 AM CDTHail 0.88Junction, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 1:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 080656 RRA
TORSJT
TXC267-080755-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
156 AM CDT WED APR 8 1998

THE NATIONAL WEATHER SERVICE IN NATIONAL WEATHER SERVICE HAS ISSUED
A TORNADO WARNING EFFECTIVE UNTIL 255 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...KIMBLE COUNTY

AT 153 AM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 10 MILES WEST OF JUNCTION MOVING EAST AT 45 MPH.

THIS STORM WILL MOVE INTO THE JUNCTION AREA BY 205 AM AND IN THE
THE SEGOVIA AREA BY 215 AM. PEOPLE TRAVELLING ALONG INTERSTATE 10
SHOULD TAKE COVER NOW.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 7, 9:09 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 7, 9:09 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
909 PM CDT TUE APR 7 1998

COORDINATED BRIEFLY WITH FTW REGARDING WIND DIRECTION AND THE
ISOLATED SHOWERS DEVELOPING OVER MCCULLOCH/SAN SABA COUNTIES ALONG A
STALLED OUT DRYLINE. BELIEVE THAT LOW LEVEL WINDS IN ADVANCE OF THE
850 MB TROUGH COULD SUPPORT SOME TSRA OVER THIS AREA SO RECOMMEND
SLIGHT CHANCE POPS FOR THIS AREA AS WELL AS KIMBLE AND MASON
COUNTIES. OTHERWISE WILL ONLY MAKE COSMETIC CHANGES TO WINDS WITH THE
REMAINDER OF FORECASTS ON TRACK.

15

In the hours before

Local storm report, Apr 8, 1:25 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
125 AM CDT WED APR 08 1998

TIME(CST)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 AM    SONORA                    TX   1.75 INCH HAIL
04/08/98   SUTTON
Local storm report, Apr 8, 1:25 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
125 AM CDT WED APR 08 1998

TIME(CST)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 AM    SONORA                    TX   1.75 INCH HAIL
04/08/98   SUTTON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 12:15 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch60 min
Apr 8, 1:00 AM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba60 min
Apr 8, 1:08 AM CDTSevere Thunderstorm WarningSJTSutton62 min
Apr 8, 1:32 AM CDTSevere Thunderstorm WarningSJTMenard48 min
Apr 8, 1:42 AM CDTSevere Thunderstorm WarningSJTKimble78 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.